Alert archive / Louisiana / Tornado Warnings in 2017

Tornado Warning 85, NWS Shreveport, LA

June 23, 2017Natchitoches Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Jun 23, 2017, 6:47 AM CDT for Natchitoches Parish, Louisiana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2017, 6:47 AM CDT (11:47 UTC)
Expired
Jun 23, 2017, 7:07 AM CDT
In force
20 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Natchitoches Parish, LA

The radar

The Ft Polk radar (KPOE), 79 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:47 AM CDTTSTM WND DMG2 Se Campti, LALARGE TREE LIMBS SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 11.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2017-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2017-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

504 
WFUS54 KSHV 231147
TORSHV
LAC069-231230-
/O.NEW.KSHV.TO.W.0085.170623T1147Z-170623T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
647 AM CDT FRI JUN 23 2017

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Central Natchitoches Parish in northwestern Louisiana...

* Until 730 AM CDT
    
* At 647 AM CDT, a severe thunderstorm capable of producing a 
  tornado was located just south of Campti, or 7 miles north of 
  Natchitoches, moving east at 10 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Mobile homes will be damaged or destroyed. Damage to 
           roofs, windows, and vehicles will occur.  Tree damage is 
           likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  central Natchitoches Parish, including the following locations:
  Clear Lake and Clarence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3184 9313 3189 9313 3192 9296 3180 9297
TIME...MOT...LOC 1147Z 273DEG 10KT 3186 9311 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
2 follow-up statements
974 
WWUS54 KSHV 231200
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
700 AM CDT FRI JUN 23 2017

LAC069-231230-
/O.CON.KSHV.TO.W.0085.000000T0000Z-170623T1230Z/
Natchitoches LA-
700 AM CDT FRI JUN 23 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR CENTRAL
NATCHITOCHES PARISH...
    
At 659 AM CDT, a severe thunderstorm capable of producing a tornado 
was located just east of Campti, moving east at 10 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Mobile homes will be damaged or destroyed. Damage to roofs, 
         windows, and vehicles will occur.  Tree damage is likely. 

Locations impacted include...
Clear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3186 9309 3190 9309 3192 9296 3184 9297
TIME...MOT...LOC 1159Z 259DEG 11KT 3188 9306 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

13
494 
WWUS54 KSHV 231207
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
707 AM CDT FRI JUN 23 2017

LAC069-231217-
/O.CAN.KSHV.TO.W.0085.000000T0000Z-170623T1230Z/
Natchitoches LA-
707 AM CDT FRI JUN 23 2017

...THE TORNADO WARNING FOR CENTRAL NATCHITOCHES PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

LAT...LON 3186 9309 3190 9309 3192 9296 3184 9297
TIME...MOT...LOC 1206Z 273DEG 10KT 3188 9303 

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:06 AM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 23, 3:06 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
306 AM CDT Fri Jun 23 2017

.DISCUSSION...
Surface remnants of Cindy are currently spinning across Central
Arkansas attm with this feature expected to continue moving
quickly to the north and east this morning. However, looking
aloft, there will continue to be a weakness in the mid levels of
the atmosphere in the form of a shear axis across Central
Louisiana into South Central/Southeast Arkansas today. Combine
this with tropical moisture left behind from Cindy and that will
be an area for scattered shower and thunderstorm activity
continuing today. Our eastern most zones is an area that can take
additional rainfall today with the heavier rates expected this
morning so for this reason, have decided to cancel the remaining
Flash Flood Watch across our portion of Northern Louisiana and
Union County Arkansas.

Looking upstream, a trough of low pressure across the Northern and
Central Plains will have a cold front associated with it that will
be moving into the Middle Red River Valley of Southeast Oklahoma,
Southwest Arkansas and Northeast Texas this evening with
additional scattered to numerous showers and thunderstorms
expected to develop along this feature. The convection should
continue increasing in coverage as the front pushes south towards
the I-20 Corridor overnight tonight as well. Kept pops on the high
side at least through Saturday morning across all but our
northern third as the front will be slow pushing through the I-20
Corridor during day but should see a drying trend from north to
south across our region by Sat Aftn. The front should push
completely through our region by Sat Evng but the 850mb boundary
and thus the drier post frontal airmass will not get a good push
through our region until late Sat Night/Sun timeframe so have
kept slight chance/chance pops going for the corridor and south
for these periods as well. The post frontal airmass will tend to
keep temperatures down for late June across the region with lows
in the 60s and highs in the mid to upper 80s through at least Tue
of next week which could be a lot worse this time of the year
before we begin to see returning southerly flow by the middle and
later half of the upcoming work week.

Upper ridging begins to break down by the middle of next week
across the southwest CONUS with near zonal flow expected across
much of the Southern Plains thereafter. With the expected low
level moisture return, we should return to more typical daytime
driven afternoon showers and thunderstorms towards the end of the
week as well along with near normal temperatures.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  83  69 /  50  60  70  30
MLU  86  73  83  68 /  80  60  70  30
DEQ  88  70  82  63 /  40  60  40  10
TXK  87  72  81  66 /  40  60  60  20
ELD  85  72  81  65 /  80  60  60  20
TYR  90  73  83  69 /  20  60  70  40
GGG  89  73  83  68 /  20  60  70  40
LFK  90  76  86  71 /  20  40  70  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

13
Hazardous weather outlook, Jun 23, 4:05 AM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
405 AM CDT Fri Jun 23 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
405 AM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

With the remnants of Tropical Storm Cindy having moved well north
and east of our region today, much of the rainfall associated with
Cindy will move north and east with her. Scattered to numerous
showers and a few thunderstorms will be possible this morning
across portions of Northern Louisiana and South Central Arkansas
before we see less storm coverage this afternoon. This will be
temporary however as a cold front will begin moving into the
Middle Red River Valley of Northeast Texas, Southeast Oklahoma and
Southwest Arkansas. Along with this frontal boundary will be
scattered to numerous showers and thunderstorms and this activity
will build southward towards the Interstate 20 Corridor of
Northeast Texas and Northern Louisiana late tonight. Some of these
storms could be strong in intensity overnight as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous showers and thunderstorms in association
with a cold front will effect most of the Four State Region during
the day Saturday before the activity tries to push southward and
taper off Saturday Night into Sunday along with the cold front.
Small chances for showers and thunderstorms will remain in the
forecast through early Monday mainly along and south of the I-20
Corridor as well. Otherwise, we should see a drying trend through
the early part of next week with small rain chances returning once
again by the end of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed through tonight.

13

In the hours before

Special weather statement, Jun 23, 3:49 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
349 AM CDT FRI JUN 23 2017

LAZ017-230930-
Sabine LA-
349 AM CDT FRI JUN 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SABINE PARISH UNTIL
430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Converse, or 16 miles southeast of Mansfield, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oak Grove and Pleasant Hill.

LAT...LON 3177 9367 3185 9365 3184 9344 3173 9344
TIME...MOT...LOC 0849Z 277DEG 11KT 3181 9359

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:49 AM CDTSpecial Weather StatementSHVSabine41 min
Jun 23, 4:00 AM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Sabine45 min
Jun 23, 4:51 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River54 min
Jun 23, 4:59 AM CDTFlash Flood WarningSHVDe Soto, Natchitoches, Red River3 hr
Jun 23, 5:27 AM CDTTornado WarningSHVNatchitoches, Red River48 min
Jun 23, 7:52 AM CDTAreal Flood WarningSHVClaiborne, Lincoln, Union, Webster3 hr
Jun 23, 8:16 AM CDTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union59 min
Jun 23, 9:13 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:23 AM CDTFlash Flood WarningSHVClaiborne, Lincoln, Ouachita, Union3 hr
Jun 23, 10:28 AM CDTSpecial Weather StatementSHVUnion47 min
Jun 23, 10:53 AM CDTSevere Thunderstorm WarningSHVUnion67 min

Nearby

Tornado Warnings in Louisiana, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.